The risk factors and methods of minimizing the occurrence of serious rash during treatment with lamotrigine (LTG) were evaluated by an international panel of experts and by review of published and unpublished reports. Stevens-Johnson syndrome and hypersensitivity syndrome with rash, necessitating hospitalization, occurred in 1 of 300 adults and 1 of 100 children in clinical trials. An allergic skin reaction occurred in 10% of patients, mainly in the first 8 weeks of therapy. The risk of skin rash was greatest with overrapid titration of initial doses of LTG and with concurrent valproate therapy. The panel outlines recommendations for minimizing the risk of serious rash with LTG: dosage guidelines for monotherapy, for therapy concurrent with VPA or other enzyme-inducing AED, and dosages in children. As add-on therapy in children (aged 2-12 years) taking valproate, initial total daily doses of 0.2 mg/kg for weeks 1 and 2, and 0.5 mg/kg once daily for weeks 3 and 4 are recommended. With other enzyme-inducing AED, 2 mg/kg/day in 2 divided doses for weeks 1 and 2, and 5 mg/kg/daily for weeks 3 and 4 are suggested. Maintenance and maximal suggested doses are achieved by slow increments every 1-2 weeks. The reader should consult the report for details of LTG dosage and management of rash. [1]

COMMENT. Skin rash can be a serious side effect of anticonvulsant medications, especially in children, and some forms may be life-threatening. Attention to guidelines for the gradual introduction of lamotrigine, and avoidance of concurrent valproate therapy when possible, may lessen the risk of serious rash.